Dear Alice,

I have been taking Lexapro for about a year now, but I really want to wean myself off. I have been feeling some withdrawal effects (nervousness, etc.), but I really want to try to fight through them. How long does a typical SSRI withdrawal last? Should I just put myself back on the medication again?

Dear Reader,

You ask a great question! When stopping certain medications you've been taking for a while, it's common to feel some withdrawal symptoms. Lexapro is a drug in the family of selective serotonin reuptake inhibitors (SSRIs) and is often used to treat anxiety and depression. When folks on these types of medications feel it's time to stop, it's recommended that you speak with your health care provider. Your provider can help you gradually decrease your dosage so that withdrawal symptoms can be minimized and managed. They can also help ensure that by going off your medication you're not at risk for relapse. Symptoms of withdrawal typically end when about 90 percent of the medication is out of the body — which may take days to weeks of decreasing and stopping the dosage. While this might seem like a long time, it’s critical to fight off those pesky pains of withdrawal.

Before discussing withdrawal symptoms and what you can do to make your transition easier, it may help to think about why you want to wean yourself off of your medication. Is it no longer working? Do you feel like you no longer need it? Are there negative side effects? Is it possible that the nervousness you describe could be related to the reason you began taking it in the first place? Consider thinking about the answers to these questions before your appointment with your health care provider. They may ask you similar questions when talking with you about discontinuing your use. All that said, time to talk more about SSRIs!

SSRIs work by altering serotonin levels in the brain. More specifically, by increasing levels of serotonin and thereby decreasing the impact of depression (to learn more about SSRIs consider reading Best SSRI's for social anxiety/panic attacks in the Go Ask Alice! archives). When someone starts taking SSRIs, they typically take a few weeks to begin feeling the effects. Health care providers often prescribe gradually increasing doses until the maximum dose is reached so that the body can adjust; this process could take up to six months. Likewise, when ending antidepressant use, health care providers often use a process to gradually decrease dosage (for up to eight weeks) because of the possibility of withdrawal symptoms (a.k.a. discontinuation symptoms). On a side note, just because someone experiences withdrawal symptoms doesn’t mean that they were "addicted" to SSRIs, only that there is an adjustment period for recovering from the change in serotonin levels. Withdrawal symptoms often mimic ones associated with the flu and can include:

  • Dizziness or lightheadedness
  • Excessive sweat, flush, or intolerance of hot weather
  • Headache or “brain-zaps” — a feeling that resembles an electric shock to your head
  • Nausea, vomiting, cramps, diarrhea, or loss of appetite
  • Difficulty sleeping and unusual dreams or nightmares
  • Tremors, restless legs, uneven gait, and other movement issues
  • Mood swings or feeling agitated, anxious, manic, depressed, irritable, or confused — even paranoid or suicidal

            List adapted from Harvard Health Publications.

It’s worth noting that some discontinuation symptoms can look a bit like depression, which could make you feel like you’re relapsing. But fear not, there are some clear differences between discontinuation and relapse. Relapse symptoms typically develop later and more gradually, compared to the shorter time frame (days to weeks) of discontinuation symptoms. Also, discontinuation symptoms decrease as the body adjusts, but depression symptoms continue and may get worse over time. People who are going through relapse also typically don’t experience physical complaints such as flu-like symptoms. Finally, those experiencing discontinuation symptoms usually find that taking a dose of their antidepressant medication resolves their symptoms quickly, but for those experiencing relapse, medication can take weeks to have an impact.

If you make the decision to discontinue the use of your SSRIs, there are some additional factors that may help you during this time. You may want to consider psychotherapy during this process as this can help decrease the chances of experiencing a relapse. For additional support, you may also reach out to trusted friends and family. Finally, there are also ways you can boost your serotonin levels through everyday activities including eating well, getting regular physical activity, and reducing stress.

Take care,

Alice!

Submit a new response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
By submitting this form, you accept the Mollom privacy policy.

Vertical Tabs